Log in
Bone Health
2,007 members702 posts

What is Prolia ?

Is Prolia the same as Teriparatide ? I am injecting every day. In June I shall have completed 2 years and am aiming to stop then. Although I have never had any side effects though was told to expect dizziness nausea etc.

10 Replies
oldestnewest

Prolia is not the same as Teriparatide.

The latter drug is injected daily for a maximum of 2 years. Prolia is an injection given twice a year with the (it would appear from members postings on this forum) strong possibility of vertebral fractures if stopped without going straight onto another OP drug. It is also of the utmost importance to get the next prolia injection within the time stipulated in the blurb on this drug.

Reply

You are correct on Prolia being injected every six months and to never just stop without going on another osteoporosis drug. It can have side effects true but it does not cause cancer as some drugs ( that is why they are limited to two years but Prolia is not time limited.

Problem is where do you go from the drugs limited to two years to continue to treat the osteoporosis.

We tend to write about side effects from drugs. We need to hear from those on Prolia who are doing well. I personally know of two others

Who are doing well besides me.

Reply

Teriparatide actually works to build bone. It can only be used for two years as there is concern that longer use may lead to cancer. It is also known as Forteo.

Prolia (denosumab) is like the bisphosphonates in that it prevents old bone from being removed. It is also implicated in rebound osteoporosis when treatment is discontinued, hence the warning to make sure doses are received on time, and one may have to take it indefinitely once started.

You say you are injecting every day so I assume you are currently on teriparatide and nearing the end of your two years? How is your bone density now? Have you seen good improvement?

Reply

How do I know my bone density. Do I ask for a test ..

Reply

You ask for a DXA (sometimes called DEXA) scan. It checks for bone density in spine and hip. One should never agree to take any of the osteoporosis drugs without having a scan first.

Reply

Hello HeronNS, I’d like to jump in on your helpful reply above to ask for advice too. I’ve been advised to pick either prolia, Reclast, or Forteo for my hip. After studying, I thought I’d choose Forteo, but then learned that I’d have to go on one of the bisphisphonates after 2 years. I’d rather not go on these at all so I feel stuck. I tried asking for hormone treatment but several said it’s only for those just off menopause or within 10 years. My hip is more and more uncomfortable and it’s harder to step down on my right foot as I feel it in my right hip. I have RA & lyme as well and when I asked for something for my hip as it hurts, preventing good sleep, all the RA doc said is osteoporosis doesn’t hurt! I’m only on one 100mg of Celebrex a day and 5mg prednisone & some CBD cream & tincture. I’m trying to eat more veggies and fruit and asked for PT to help strengthen my bones. About 6 years ago, one vertebrae collapsed on the other & I had extreme pain. The back doctor gave me pain pills ( opioids) that I cut into half’s or quarters . They never breathed the word osteoporosis so I didn’t realize that’s what I had—my mind is spinning as I can’t talk to RA or the Osteoporosis doctors. They are all fairly focused on me picking a drug & I asked one through the portal about the fine cracks that Reclast ( her drug of choice,) she didn’t answer. I asked for other ways that had fewer harmful side effects. On our first meeting the Osteoporosis doctor gave me only the generic name for Reclast and both me and my husband said we never heard of it. She said nothing and right before she left I asked for the brand name, she said only we call it zolentrolic Acid ( sp not accurate). So I didn’t have questions as I didn’t know Reclast by that name—a wasted first appointment! I don’t feel comfortable with a doc that won’t level with me so we can discuss this openly. I do have another appointment with her lined up, but am thinking of cancelling. I just don’t feel good about my options but I also want to take care of myself better. I’ve gone to save our bones and other sources but I wonder if these sites are for people less chronic than me. I should add that I tend not to do well with drugs; had to stop MTX for RA, as I became a tired zombie for almost a year; lowering the dose didn’t help. I’m twisting & turning in the wind and that itself is tortuous and I hate to sound desperate but I think I am. Thanks for any insights, perspectives, advice, or opinions. I do trust patients as we’ve experienced it all.

Reply

I would like to be able to offer advice, but I really am not qualified to do so. However I know people are often advised to contact NOS which I assume means National Ostoporosis Society? Someone on this forum will know. I don't live in the UK. If you live in another country there will be an equivalent organization. They can tell you a lot more about the medications so you have a better understanding what they can do for you. You decision has to be based on your own condition and your own level of comfort with the care you receive from your doctor. All I have been able to do is to show that if your condition is not dire there are alternatives which work - and I am not alone in this. In fact a couple of people with osteoporosis posting on this and another forum have done much what I've done, without the drugs, and improved themselves out of the danger zone. But I don't know if everyone could do that, we are all so different and with other conditions, too. If you are on Facebook you might like this: facebook.com/betterbonesbet...

Best wishes. Do let us know how you get on.

Reply

Hello HeronNS, I actually live in the US, west coast—and the docs in RA and OP are uniformly schooled & practice from the same songbook. It’s very difficult to find independent thinking or alternative less harmful approaches. I didn’t mean to lay such weight on you and I was being as detailed as I could, just hoping for any insights or questions or ideas I hadn’t considered. As mentioned, I have not found anyone I could frankly discuss meds with and their side effects—and I’m

Looking for that minimum comfort level. I’ll check the FB link & thanks for that.

Reply

In the States it's National Osteoporosis Foundation. I don't know if they have the same advice line they have in the UK but there does seem to be a link to patient support nof.org/patients/patient-su...

By the way, what is your t-score? I assume you've had a DXA scan if you were diagnosed with osteoporosis and medication prescribed.

Reply

Have you considered Raloxifene, it mimics HRT without the breast and uterine cancer risks. It is not without potential side effects and when reading on this site of reactions experienced by some members I was very wary. One of the potential risk, albeit small, is the risk of a stroke but I discussed this with my GP and had a risk assessment undertaken by the practice nurse. As a result of this I decided to go ahead, I am not overweight, eat very healthily, don’t smoke, drink little alcohol, my cholesterol is low, I am active, walk a lot and go to the gym, Pilates, Zumba and Yoga. I have been taking it for over three months now and I haven’t had a single side effect. Of course we are all individual and we have to test our own reactions, what seems right for one person may not be for another. Raloxifene is known to help increase bone density in the spine, and according to my consultant it isn’t as effective as bisphosonates for the hips. However for many reasons I decided bisphosonates are not for me. I was offered Prolia injections after being a passenger in a road traffic accident, I fractured my sternum and had two spinal compression fractures. I did my research before my consultant appointment, knowing that medication had been recommended. Raloxifene wasn’t mentioned at all in the consultation, I had to ask for it. Good luck with your decision, it isn’t easy at all and always so very personal deciding which medication route to take.

Reply

You may also like...